Maine, 2015Heavy Snow in Maine, April 4, 2015
April 4, 2015 · NWS CAR · 3 events in 3 counties and zones
A fast moving low intensified while crossing the Gulf of Maine during the 4th. then persisted into the evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low intensified while crossing the Gulf of Maine during the 4th. Snow developed during the early morning hours of the 4th...then persisted into the evening. Visibilities were reduced to a quarter mile or less at times in the heavier snow bands during the afternoon. Wind gusts up to 30 mph produced areas of blowing and drifting snow. Warning criteria snow accumulations occurred during the afternoon. Storm total snow accumulations ranged from 4 to 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 4, 3:14 AM EST, 46 minutes earlier.
Area forecast discussion, Apr 4, 3:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
414 AM EDT SAT APR 4 2015
.SYNOPSIS...
INTENSIFYING LOW PRESSURE IS EXPECTED TO MOVE ALONG ACROSS THE
GULF OF MAINE ON TODAY AND PASS THROUGH THE MARITIMES TONIGHT.
HIGH PRESSURE WILL BUILD TOWARD THE REGION LATER TONIGHT...FOLLOWED
BY ANOTHER COLD FRONT ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A CHALLENGING FORECAST FOR SURE THIS TERM AND THIS SECTION WILL BE
SOMEWHAT LENGTHY. FIRST THINGS RIGHT OFF THE BAT WAS TO STAY
W/THE CURRENT WINTER WEATHER ADVISORY HEADLINES FOR CONTINUITY
PURPOSES AND MONITOR FOR POSSIBLE UPGRADES IF WARRANTED W/THE 630
AM UPDATE.
06Z SFC ANALYSIS HAD LOW PRES INTENSIFYING OVER SOUTHERN NEW
ENGLAND MOVING NE. REGIONAL RADAR HAD LARGE AREA OF PRECIP
EXTENDING FROM NYS INTO NORTHERN NEW ENGLAND. LIGHT SNOW HAS
BROKEN OUT ACROSS THE CROWN OF MAINE(FVE 8SM -SN) AS TEMPERATURES
WERE FALLING BACK TO THE LOWER 30S DUE TO EVAPORATIVE COOLING.
TEMPERATURES ACROSS THE REST OF THE REGION RANGED FROM THE MID TO
UPPER 30S W/LOWER 40S TO THE SW AREAS. TEMPERATURES WILL FALL BACK
AS THE COLUMN MOISTENS W/THE EVAPORATIVE COOLING. THE NORTHERN
AREAS WILL SEE PRECIP IN THE FORM OF SNOW. FURTHER S INTO CENTRAL
AND DOWNEAST AREAS, THE COOLING WILL BE SLOWER W/RAIN AND THEN A
TRANSITION TO SNOW BY MID TO LATE MORNING WITH THE COAST BEING THE
LAST TO CHANGE OVER. A CONVERGENCE ZONE SETTING UP NORTH OF THE
STALLED FRONTAL BOUNDARY W/FRONTOGENETICAL FORCING FROM
1000-700MBS SHOWING UP WELL ON THE 03Z RAP MODEL WHICH WAS
HANDLING THINGS QUITE WELL. BANDING SETTING UP PER THE CBW RADAR
UNDER THIS FORCING AND IS SHOWN BY THE RAP MODEL TO EXPAND INTO
NORTH-CENTRAL AREAS THIS MORNING AND THEN EXPAND EAST THIS
AFTERNOON. THE 06Z NAM12 MODEL WAS IN LINE W/THIS SETUP. SNOWFALL
RATES 1-2 INCHES POSSIBLE ACROSS THE NORTHERN AND CENTRAL AREAS
UNDER THAT BANDING FROM MID MORNING INTO EARLY AFTERNOON AS THE
LOW INTENSIFIES THROUGH THE GULF OF MAINE. SNOW RATIOS OF >/= 15:1
IN THOSE BANDS COULD DEFINITELY TIP SNOWFALL TOTALS TO 7 ". ATTM,
IT LOOKS AS THOUGH THERE WILL BE A NARROW SWATH ACROSS NORTH-
CENTRAL MAINE BEFORE WINDING DOWN LATER THIS AFTERNOON. FURTHER S
TOWARD THE DOVER-FOXCROFT & LINCOLN REGION, RAIN/SNOW MIX EARLY
WILL HOLD DOWN AMOUNTS BEFORE GOING TO ALL SNOW. THE BANGOR-BAR
HARBOR WILL HANG ON TO RAIN LONGER AS TEMPS REMAIN IN THE UPPER
30S UNTIL THE LOW PASSES INTO THE BAY OF FUNDY AND THEN A PERIOD
OF SNOW IS EXPECTED W/LITTLE IN THE WAY OF SIGNIFICANT SNOWFALL.
NNW WINDS WILL INCREASE AS THE GRADIENT TIGHTENS W/GUSTS OVER 30
MPH. SOME BLOWING AND DRIFTING IS EXPECTED ESPECIALLY NORTHERN
AREAS.
THE LOW RAPIDLY MOVES INTO THE MARITIMES W/THE SNOW ENDING BY
AROUND 00Z(8 PM) AND SKIES WILL BEGIN TO CLEAR. WINDS WILL
GRADUALLY DECREASE LATER TONIGHT AS HIGH PRES BUILDS E. VERY COLD
AIR FOR EARLY APRIL POISED TO MOVE INTO THE REGION OVERNIGHT AND
W/CLEARING SKIES AND WINDS DROPPING OFF, TEMPS WILL BE WELL BELOW
NORMAL BY DAYBREAK EASTER SUNDAY. THE NORTHERN 1/2 OF THE REGION
IS EXPECTED TO SEE SINGLE NUMBERS W/A FRESH SNOW COVER.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAST MOVING SHORTWAVE TROUGH WHISKS THROUGH THE CROWN OF MAINE ON
EASTER SUNDAY. UP TO A HALF INCH OF SNOWFALL ACCUMULATION IS
EXPECTED WITH THIS SYSTEM/S PASSAGE.
ARCTIC HIGH PRESSURE ASSERTS ITS CONTROL OVER NORTHERN NEW ENGLAND
SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES 15 TO 20 DEGREES BELOW
CLIMO.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A FRONTAL BOUNDARY WILL LIE ACROSS THE GULF OF MAINE MUCH OF NEXT
WEEK WITH UNSEASONABLY COLD AIR OVER EASTERN MAINE. DISTURBANCES
WILL RIPPLE ALONG THE FRONTAL BOUNDARY AND LIFT IT NORTHWARD INTO
DOWNEAST MAINE MONDAY NIGHT INTO TUESDAY WITH A MIX OF RAIN AND
SNOW. VERY COLD LOW TEMPERATURES ARE FORECAST...ESPECIALLY OVER
NORTHERN MAINE WITH A DEEP SNOW PACK STILL IN PLACE. SOME RIDGING
MAY PUSH INTO THE NORTHEAST U.S. BY THE END OF THE WEEK FOR A
WARMING TREND AND THE POTENTIAL FOR A SIGNIFICANT RAIN EVENT FOR
ALL OF EASTERN MAINE. &&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR RAPIDLY DROPPING TO MVFR THIS MORNING AND THEN IFR.
THERE COULD BE A PERIOD LIFR ESPECIALLY ACROSS THE NORTHERN
TERMINALS IN THE HEAVY SNOW AND WIND. RAIN GOING TO SNOW FOR KBGR
AND KBHB. CONDITIONS WILL IMPROVE QUICKLY BY THE EVENING TO VFR
AS THE LOW PULLS AWAY AND SKIES CLEAR.
SHORT TERM: MVFR OR IFR CIGS AND VSBYS WILL BE POSSIBLE ACROSS
NORTHERN TAF SITES ON SUNDAY AS A DISTURBANCE MOVES THROUGH THE
REGION. MVFR OR IFR CIGS AND VSBYS WILL BE POSSIBLE AT KBHB AND
KBGR MONDAY NIGHT INTO TUESDAY WITH PERIODS OF LIGHT RAIN OR SNOW
AND FOG.
&&
.MARINE...
NEAR TERM: GALE WARNING REMAINS IN EFFECT W/WINDS INCREASING THIS
AFTERNOON INTO THE EVENING ON THE BACKSIDE OF THE LOW. STAYED
W/GUSTS APCHG 40 KT OVER THE OUTER WATERS. WAVE HEIGHTS OF 5-6 FT
ATTM WILL BUILD TO 7-10 FT LATER THIS AFTERNOON INTO TEH EVENING
ESPECIALLY ACROSS THE OUTER WATERS. ALONG THE INTRA-COASTAL ZONE,
HEIGHTS WILL BE DOWN TO 3-5 FT W/THE OFFSHORE COMPONENT TO THE
WIND.
SHORT TERM: AN SCA WILL BE NEEDED ON SUNDAY ON THE BACK SIDE OF A
DEPARTING STORM SYSTEM WITH SIGNIFICANT WAVE HEIGHTS 6 TO 9 FEET AND
WIND GUSTS EXCEEDING 25 KNOTS. WINDS AND WAVES WILL SUBSIDE SUNDAY
NIGHT AND REMAIN BELOW SCA CRITERIA THROUGH MID WEEK.
&&
.HYDROLOGY...
SOME RISES ON THE RIVERS AND STREAMS W/THE MOST NOTICEABLE RISES
AND ICE MOVEMENT SHOWN ON THE PISCATAQUIS AND PENOBSCOT RIVERS,
BUT STILL WELL W/IN THEIR BANKS. THE RISES WERE DUE TO THE MELTING
THAT TOOK PLACE ON FRIDAY AND WILL CONTINUE TODAY FOR A TIME UNTIL
THE COOLDOWN THIS AFTERNOON. THINKING IS THAT THE PROGRESS WILL BE
SLOWED DOWN AND HALTED BY THE EVENING AS THE COLDER AIR TAKES
PLACE IN EARNEST. WE WILL CONTINUE TO MONITOR THE CONDITIONS
TODAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
MEZ001>006-010-011-031-032.
MARINE...GALE WARNING FROM NOON TODAY TO 2 AM EDT SUNDAY FOR ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...HEWITT/OKULSKI
MARINE...HEWITT/OKULSKI
HYDROLOGY...HEWITTHazardous weather outlook, Apr 4, 3:39 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
439 AM EDT SAT APR 4 2015
MEZ015>017-029-030-050845-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
439 AM EDT SAT APR 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
RAIN THIS MORNING WILL CHANGE TO A PERIOD OF SNOW BY EARLY
AFERNOON WITH SOME LIGHT ACCUMULATION OF SNOW EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001>006-010-011-031-032-050845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
439 AM EDT SAT APR 4 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-050845-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
439 AM EDT SAT APR 4 2015
...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HEWITT
Heavy Snow, Northwest Aroostook
- When
- April 4, 4:00 AM EST to 5:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 8 inches.
Heavy Snow, Northeast Aroostook
- When
- April 4, 4:00 AM EST to 5:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Southeast Aroostook
- When
- April 4, 4:00 AM EST to 5:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, April 4, 2015$139,000 · 54 kt wind · 10 events
- Strong Wind in New York, April 4, 2015$100,000 · 9 events
- Strong Wind in Connecticut, April 4, 2015$40,000 · 2 events
- Strong Wind in Rhode Island, April 4, 2015$35,000 · 2 events
- Flooding in Indiana, April 4 to 27, 2015$23,000 · 8 events
- Strong Wind in Connecticut, April 4, 2015$25,000 · 1 event
- Wildfire in Wyoming, April 4, 20152 injured · $5,000 · 1 event
- Strong Wind in New Jersey, April 4, 2015$7,000 · 14 events
- Avalanche and Frost and Freeze in Colorado, April 4, 20153 events
- Frost and Freeze in Utah, April 4, 20152 events
- Strong Wind in Pennsylvania, April 4, 2015$1,000 · 2 events
- High Wind in Texas, April 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566847, 566848, 566849.